Washington, 2016Flash Flooding in Washington, May 21, 2016
May 21, 2016 · NWS OTX · 2 events in 1 county or zone
Slow moving showers and thunderstorms rotating around a large area of low pressure over the Pacific Northwest caused some flash flooding issues. Incidents of note include water over roadways and entering some basements of homes in the Nine Mile Falls area of Spokane as well as water and debris flowing across 291 between Francis Boulevard and Rifle Club Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms rotating around a large area of low pressure over the Pacific Northwest caused some flash flooding issues. Incidents of note include water over roadways and entering some basements of homes in the Nine Mile Falls area of Spokane as well as water and debris flowing across 291 between Francis Boulevard and Rifle Club Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 1:25 PM PST, 1 hour 12 minutes earlier.
Area forecast discussion, May 21, 1:25 PM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
225 PM PDT SAT MAY 21 2016
.SYNOPSIS...
Showers with isolated evening thunderstorms are expected tonight
mainly across Eastern Washington and north Idaho. Cooler than
average conditions will continue Sunday with the most concentrated
precipitation expected over the Idaho Panhandle. The cool and
showery weather pattern is expected to continue through the week
especially over the mountainous portions of the Inland Northwest.
&&
.DISCUSSION...
Tonight and Sunday...A large closed low over NE Oregon this afternoon will
move quickly towards the northeast into southern Alberta by early
Sunday morning. For this evening with the low over NE
Oregon...bands of showers will continue to move into the region
with the greatest focus over SE Washington, the Spokane area, and
Idaho Panhandle given closer proximity to low center. Also
clearing this morning allowed for increased heating and allowed instability
to increase across these areas with CAPE values of 300-700 J/KG.
This will continue to produce isolated thunderstorms through
early this evening.
Overnight as the low moves into NW Montana and then into southern
Alberta early Sunday a significant band of wrap around moisture on
the back side of the low will produce a steady rain over the Idaho
Panhandle. Models show the potential for as much as 1-2 inches of
rain in the north Idaho Panhandle...which includes places like
Bonners Ferry and Sandpoint. Low level upslope into the mountains
could produce even precip totals...falling as snow above 6k-7k
feet. Cloud cover and rain in these areas will hold temperatures
down on Sunday with highs only reaching the lower to mid 50s. Some
of this wrap around precip will likely reach portions of NE
Washington including the Spokane area as well as the Central
Panhandle Mountains but amounts will likely be light...except for
Pend Oreille county...northern Shoshone county...and NE Spokane
county where models show up to an inch of rain may fall. As the
low moves into southern Alberta Sunday...pressure gradients
tighten across the area with breezy west-southwest winds expected
to develop by late morning across the Wenatchee area, Columbia
Basin, Palouse, and Spokane area. JW
Sunday night through Thursday...The cool and unsettled weather
pattern will continue through this portion of the forecast, but
not quite as wet and cool as this past weekend. The closed low
will move into Alberta Sunday night, with ample moisture expected
to wrap around the exiting low. This will keep a good chance for
showers across mainly the northern mountains and the Panhandle
both Monday and Tuesday. Split flow on Tuesday night and Wednesday
will bring a brief respite for the precipitation. This will be
followed by another upper level low Thursday.
Sunday night through Tuesday...As mentioned above the trough will
eject into Alberta Sunday and Sunday night. The models are
similar in showing a couple of robust waves wrapping around the
main low and back into central WA. This will also pull ample
moisture back into the region. The best chance for rain will be
across the northern mountains and the eastern half of the forecast
area. Moderate to heavy precipitation is expected from about Lake
Roosevelt and east to the Montana border. As the low moves away
from the region the chance for precipitation will decrease rapidly
from the west, but remain high across the northeast zones. Surface
heating Tuesday afternoon and lingering low and mid level moisture
will result in scattered showers and some isolated thunderstorms
across most of the northern mountains. QPF amounts for the western
zones will be a couple hundredths with the basin getting skunked.
The QPF amounts will increase rapidly from west to east. The
Okanogan Highlands could see around a quarter of an inch but the
northeast mountains and the north Panhandle mountains could see
1.0 to 1.20 inches of rain from Sunday night through Tuesday
afternoon. This will likely result in streams and small rivers
rising, but remaining below action stage. Temperatures will be on
the increase but remain below seasonal averages.
Tuesday night and early Wednesday...the models are showing a
split flow across the region with no forcing mechanism. Isolated
mountain showers will be possible overnight. Good surface heating
combined with lingering low level moisture will destabilize the
atmosphere enough to support mountain showers and isolated
thunderstorms Wednesday afternoon and evening. Temperatures will
warm to right around seasonal normals.
Thursday...Some differences begin to show up Wednesday night and
Thursday, but it looks like another closed low will move in from
the northwest on Thursday for more mountain showers. Tobin
Friday through Saturday: Another low pressure system will impact
the area descending from British Columbia Friday and into the
weekend. Models diverge on the placement of this low at the
moment, with the GFS keeping it off the Oregon coast while the
Euro sets up over central Idaho through the weekend. Either way,
will keep a chance of showers in the forecast Fri and Sat
afternoon, especially for the northern and panhandle mountains.
Could see some thunder with these showers, given ample CAPE during
the afternoon and evening hours. /BWilliams
&&
.AVIATION...
18Z TAFS: Another disturbance rotation around a large low pressure
system over Oregon will move into SE Washington and N Idaho this
afternoon and tonight bringing numerous showers. CIGS should
gradually rise this afternoon with prevailing CIGS VFR although
under heavier showers MVFR conditions are possible. Elsewhere
showers will be more isolated/scattered in nature and decreasing
this evening with the loss of daytime heating. Isolated
thunderstorms are also expected...but with low confidence of
impacting any of the TAF sites did not include in the TAF's. Some
of the rain will wrap around the back side of the low into NE WA/N
Idaho overnight into Sunday morning as the low tracks into NW
Montana and Alberta...which may bring lowering CIGS to
KGEG/KSFF/KCOE. As the low tracks NE of the area Sunday morning
pressure gradients increase, with breezy SW winds developing in
some areas. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 60 45 60 47 65 / 50 60 30 50 10 30
Coeur d'Alene 45 55 45 58 46 62 / 80 80 40 70 30 50
Pullman 44 57 44 59 45 62 / 60 30 10 20 10 20
Lewiston 47 64 49 66 50 68 / 50 10 10 20 10 30
Colville 47 64 45 62 45 68 / 50 60 70 70 20 40
Sandpoint 46 53 44 56 44 61 / 90 100 80 90 50 60
Kellogg 43 50 41 52 42 57 / 90 90 50 80 60 60
Moses Lake 49 71 47 69 47 73 / 20 10 10 10 10 10
Wenatchee 50 70 51 69 52 73 / 10 0 10 20 10 10
Omak 47 70 48 67 48 72 / 20 10 30 40 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 21, 4:47 AM PST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
547 AM PDT SAT MAY 21 2016
IDZ001-004-027-WAZ031-037-038-041>043-221300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
547 AM PDT SAT MAY 21 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The weather pattern across the Inland NW will provide continued
opportunities for showers and thunderstorms...along with
occasional periods of steadier rain. Brief heavy rain and small
hail and occasional lightning will be possible through the
weekend. The risk for flooding or debris flows on recent burn
scars exists...but the overall potential looks low at this time.
IDZ002-003-026-WAZ032>036-044-221300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
547 AM PDT SAT MAY 21 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
Flash Flood, Spokane
- When
- May 21, 2:37 PM PST to 4:40 PM PST
- Where
- Spokane County, 0.68 mi SSE of Nine Mile Falls to 0.76 mi SSE of Nine Mile Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.770, -117.546
A member of the public reported water over roadways and entering basements of some homes in and near Nine Mile Falls, WA.
Flash Flood, Spokane
- When
- May 21, 2:45 PM PST to 3:45 PM PST
- Where
- Spokane County, 0.75 mi SE of Seven Mile to 0.88 mi SW of Country Homes
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 47.721, -117.490
An NWS Employee reported water and debris flowing across highway 291 between West Francis Avenue and Weest Rifle Club Road up in the northwest portion of Spokane, WA.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625409, 625408.